Tornadoes · United States · New Mexico · 2016
EF0 tornado, Hospah, New Mexico, August 13, 2016
This EF0 tornado ran 0.0 miles across McKinley County on August 13, 2016, touching down at 1:25 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 13, 2016
- Touchdown
- 1:25 PM MDT (19:25 UTC)
- Lifted
- 1:30 PM MDT (19:30 UTC)
- On the ground
- 5 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- McKinley County
- Touchdown point
- 35.960, -107.350
- Lift-off point
- 35.960, -107.350
- Record number
- 1608131325-01
What the Weather Service recorded
A back door cold front surged southwest across New Mexico and interacted with a very rich plume of monsoon moisture surging northward into the state. A strong thunderstorm around Ojo Encino produced a brief landspout tornado. This tornado captured lots of attention at a nearby baseball field. Another tornado was reported near Capulin on a distant mesa. No damage was reported from either storm. A funnel cloud was also spotted near Ocate. The most impactful thunderstorm of the day occurred along Interstate 40 near San Fidel. Several inches of penny size hail accumulated on the interstate.
A landspout tornado touched down briefly near Ojo Encino. No damage occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Aug 13, 11:42 AM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 13, 11:42 AM MDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1142 AM MDT SAT AUG 13 2016 .AVIATION... 18Z TAF CYCLE Thunderstorms gettting an early start this morning thanks to a low level moisture surge behind the passage of a backdoor front. Storm motion will be tricky today with 15kt of north to northwest winds at 18K ft MSL and 40kt of southwest winds at 30K ft MSL. Majority of storms should drift east to southeastward around 20kt. A few of the stronger storms east of the central mt chain may become strong. Brief MVFR vsbys and perhaps MVFR cigs are possible with the stronger storms. Convective activity will continue well into the evening hours before diminishing after midnight. Isold activity likely to continue overnight. 33 && .PREV DISCUSSION...304 AM MDT SAT AUG 13 2016... .SYNOPSIS... Robust back door cold front has pushed all the way to the continental divide early this morning. A short wave trough aloft has moved east with northwest flow behind it. The flow aloft will weaken as high pressure builds in from the west Sunday into early next week. A weak trough will reach the west coast late Sunday and meander over the west for a couple of days. Some energy will eject east Tuesday and Wednesday with another short wave trough maybe passing to our north Thursday. Models diverge beyond that. && .DISCUSSION... We will see an increase in convection over the west and central areas today thanks to much higher dewpoints behind the back door front. Overall, an active day is in store for NM. Highs will be cooler especially in the east. A downward trend in convection will occur Sunday and Monday as high pressure builds in from the west. Still enough leftover moisture though for isolated to scattered storms favoring the western and central mountains. High temperatures will trend back up, mainly on Monday. As a weak but persistent trough moves onshore and slowly east early in the week, the high will get nudged east. This will allow a modest increase in moisture and storm activity Tuesday through Thursday. A portion of the trough looks to break off and cross NM in the Tuesday to Wednesday time period with another weak trough passing crossing NM Thursday into Friday. Models differ at the end of the forecast period. The upper high will try to re-assert itself late next week, with the GFS showing more success than the ECMWF. The European has a potent trough over the Pacific Northwest next weekend which would prevent the upper high from backing into NM from the east. Thus the ECMWF is more bullish on convection Friday and Saturday, but dries it out Sunday as it brings another short wave trough through with drier westerly flow behind it. For now will keep Friday and Saturday similar to Thursday, with decent coverage of showers and storms favoring the higher terrain. CHJ && .FIRE WEATHER... Back door front has pushed through the gaps of the central mountain chain and continues to press westward over the ContDvd. A significant increase in low level moisture has occurred from the Rio Grande Valley westward behind the front. Though it will have to content with the drier air aloft, this should yield an increase in storms this afternoon between the ContDvd and the central mtn chain. Southeasterly upslope flow should continue across the plains, and that should continue to allow storms to fire along and just east of the central mtn chain. Steering flow should take storms toward the south and southeast around 10 mph today. Overall, Sunday should be a bit less active than today. Storms will initially favor the high terrain and then steering flow will take them toward the south and perhaps southwest. The downtrend in thunderstorm activity will continue on Monday as the upper high sprawls eastward over NM and dry air aloft filters in. Storms will be few and far between, mainly over the mountains. Temperatures will respond accordingly, jumping a few degrees from Saturday's readings. Some of the lowest humidity readings of the week should be on Monday. Models are indicating Tuesday may be slightly more active than Monday in terms of storm coverage. The upper high weakens a bit as a Pacific trough noses into the Great Basin. Though there doesn't look to be much moisture increase at low or mid levels, the weaker high may be just enough to allow a few more storms. The upper high center is now progged to shift eastward on Wednesday as the weak aforementioned trough continues to shift eastward. This should allow for some moisture seepage northward and storm coverage should increase. Still some uncertainty on how the trough will progress later in the week, thus confidence is low on storm coverage and favored locations. Haines indices today through Tuesday will remain high across the northwest quarter of the state. Pockets of poor ventilation will plague the north central mountain today and Sunday, with perhaps a broader area of poor ventilation on Monday. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 11
Hazardous weather outlook, Aug 13, 5:17 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 517 AM MDT SAT AUG 13 2016 NMZ501>540-141200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 517 AM MDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE SUNDAY THROUGH FRIDAY WITH ANY STORM THAT DEVELOPS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 40
In the hours before
Special weather statement, Aug 13, 12:57 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1257 PM MDT SAT AUG 13 2016 NMZ514-515-131930- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE DE CRISTO MOUNTAINS- 1257 PM MDT SAT AUG 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 130 PM MDT... AT 1257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EL PORVENIR...OR 16 MILES NORTHWEST OF LAS VEGAS...MOVING SOUTH AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EL PORVENIR...ROCIADA AND GALLINAS. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3563 10548 3580 10556 3585 10541 3568 10530 TIME...MOT...LOC 1857Z 341DEG 6KT 3574 10545 SHOEMAKE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albuquerq/Krtlnd, NM (KABQ), 12:00Z
7.4 hours before the tornado, 122 km from the path. August 13, 2016.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -69 J/kg
- Surface CAPE
- 448 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Los Alamos (LAM), 98 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Albuquerque radar (KABX), 102 km away, was scanning. The volume nearest the touchdown began at 19:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of August 13, 2016
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.